South Dakota, 2002

Hail in South Dakota, June 25, 2002

June 25, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 25, 2:10 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 25, 2:10 PM CST, 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT TUE JUN 25 2002

HAVE FELT WE HAVE BETTER STRM POTENTL THAN WE WERE ERYR CARRYNG
SINCE NOTED THAT ETA AND MESOETA AT 12Z DID A GOOD JOB OF BACKNG LOW
LVL FLO THIS AFTN. THIS ACTUALLY SEEMS TO BE COMNG ABOUT DESPITE
WEAKR TREND OF 18Z MESOETA. THIS CUD LEAD TO SIGNIFCNT SVR STRM
DVLPMNT AS PER RECENT SPC MCD. WILL GO SCT TSTMS PSBLY SVR MOST OF
FCST AREA JUST LEAVNG SLGT CHC TSTMS FAR NW INCLUDG HON. THREAT OF
STRMS SHUD CONT MOST OF TNGT SERN HALF OF AREA BUT WILL STILL CUT
OFF BY MRNG....GOING PTCLDY TO MOSUNNY AND LESS HEAT AND HUMIDITY
FOR WED. AS SHRTWV DIGS TO E AND WE GET NRLY FLOW...WITH RDG VRY
SLWLY BLDG BACK INTO NRN PLAINS...LOOKS LIKE GNLY DRY SVRL DAYS AS
WE CURNTLY HAVE GOING. WILL KEEP THIS AND THO BY LAST DAY OF
PD...NEXT TUE...THERE CUD BE A THRAET FROM SFC BOUNDRY MOVG INTO
AREA...TEMPS WILL BE VRY WRM AND UPR DYNAMICS DONT LOOK THAT
GREAT...SO WILL CONT DAY 7 W/O TSTMS FOR NOW. IN OTHER WORDS THE
FCST WILL BE PCPN FREE AFTR TNGT. FWC TEMP GUIDNCE AND ITS GREATER
DIURNAL RANGE LOOKS BETTER THAN MAV.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jun 25, 10:00 AM CST, 4 hours 58 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE JUN 25 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT EXTENDED FROM NORTHWEST MINNESOTA THROUGH CENTRAL SOUTH
DAKOTA TO WESTERN NEBRASKA. AS THIS FRONT MOVES EAST THIS AFTERNOON
AND TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
IT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE THIS EVENING OVER
PARTS OF FAR SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST
IOWA AND EXTREME NORTHEAST NEBRASKA. BEHIND THE FRONT COOLER AND
DRIER AIR WILL SPREAD SOUTHEAST OVER THE AREA LATER TONIGHT...ENDING
THE THREAT OF THUNDERSTORMS.

SDZ038>040-052>056-260500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...HURON...BROOKINGS...
1100 AM CDT TUE JUN 25 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...BUT
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-057>067-MNZ071-072-080-089-097-098-IAZ001-260500-
LINCOLN-LYON-PIPESTONE-MURRAY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN-LYON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...CHAMBERLAIN...MITCHELL...
SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
1100 AM CDT TUE JUN 25 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
  THIS EVENING. AN ISOLATED THUNDERSTORM COULD BE SEVERE EARLY THIS
  EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM CDT.

SDZ068>071-MNZ081-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-260500-
COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-
IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...

1100 AM CDT TUE JUN 25 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING LATE AFTERNOON AND THEN
  BECOMING MORE NUMEROUS THIS EVENING. SOME OF THE THUNDERSTORMS THIS
  EVENING COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM CDT.

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hutchinson

When
June 25, 2:58 PM CST
Where
Hutchinson County, 5 mi W of Dimock
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.467, -98.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306049.